Alert archive / New Jersey / Heat Advisories in 2020

Heat Advisory 6, NWS Philadelphia/Mount Holly

July 30, 20208 counties in New Jersey; Kent County, New Castle County, Sussex County, Delaware; 5 counties in Maryland

NWS Philadelphia/Mount Holly issued this heat advisory at Jul 30, 2020, 12:24 PM EDT for 8 counties in New Jersey; Kent County, New Castle County, Sussex County, Delaware; 5 counties in Maryland. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2020, 12:24 PM EDT (16:24 UTC)
Expired
Jul 30, 2020, 6:48 PM EDT
In force
6 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Kent County, DE, New Castle County, DE, Sussex County, DE, Caroline County, MD, Cecil County, MD, Kent County, MD, Queen Anne's County, MD, Talbot County, MD, Atlantic County, NJ, Burlington County, NJ, Camden County, NJ, Cape May County, NJ, Cumberland County, NJ, Gloucester County, NJ, Ocean County, NJ, Salem County, NJ

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

260 
WWUS71 KPHI 301624
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
1224 PM EDT Thu Jul 30 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ016>018-020>027-302300-
/O.NEW.KPHI.HT.Y.0006.200730T1624Z-200730T2300Z/
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Salem-Gloucester-Camden-Ocean-
Cumberland-Atlantic-Cape May-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-Southeastern Burlington-
Including the cities of Wilmington, Dover, Georgetown, 
Rehoboth Beach, Elkton, Chestertown, Centreville, Easton, Denton,
Pennsville, Glassboro, Camden, Cherry Hill, Jackson, Millville, 
Hammonton, Cape May Court House, Ocean City, Atlantic City, 
Long Beach Island, and Wharton State Forest
1224 PM EDT Thu Jul 30 2020

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...Heat index values up to 105.

* WHERE...Portions of southern and eastern New Jersey, northeast 
  Maryland, and Delaware.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
1 follow-up statement
815 
WWUS71 KPHI 302248
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
648 PM EDT Thu Jul 30 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ016>018-020>027-310000-
/O.CAN.KPHI.HT.Y.0006.000000T0000Z-200730T2300Z/
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Salem-Gloucester-Camden-Ocean-
Cumberland-Atlantic-Cape May-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-Southeastern Burlington-
Including the cities of Wilmington, Dover, Georgetown, 
Rehoboth Beach, Elkton, Chestertown, Centreville, Easton, Denton,
Pennsville, Glassboro, Camden, Cherry Hill, Jackson, Millville, 
Hammonton, Cape May Court House, Ocean City, Atlantic City, 
Long Beach Island, and Wharton State Forest
648 PM EDT Thu Jul 30 2020

...HEAT ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this heat advisory went out at Jul 30, 10:09 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 30, 10:09 AM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1009 AM EDT Thu Jul 30 2020

.SYNOPSIS...
A warm front will lift into the region today and then stall over the
region into tonight before sinking just to our south into Friday.
This front will then gradually lift back northward through the area
this weekend as several weak waves of low pressure move through the
eastern Great Lakes. A mid and upper level trough will then meander
over the east for much of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
No big changes to the forecast so far today. Mostly high level
clouds will continue to affect the area for much of the day and into
the afternoon hours. It will be another hot and muggy day with
temperatures 5-10 degrees above normal, but as dewpoints mix some
through the day, heat index values are forecast to remain just below
Heat Advisory levels for most places. The first half of the day
through the early afternoon will be dry, but as we move into
the middle to late afternoon, a few showers and thunderstorms
will be possible. Instability will be building with MLCAPE
exceeding 2000 J/kg into the afternoon, so a few isolated
showers or thunderstorms are possible into the afternoon, but
coverage should remain limited. Any more robust cells may be
capable of producing strong to locally damaging winds late this
afternoon and evening.

A frontal boundary will approach the area from the north and begin
pushing through into the late afternoon and evening, when chances
for thunderstorms will increase substantially. The greatest chance
for storms will be generally across Delmarva and southern NJ and up
to around the Philly metro where the greatest instability will
reside. Deep layer shear isn't particularly poor, around 25-30 kts,
so there could be a bit more organized nature to convection into the
late evening and overnight period. DCAPE appears to be up to around
900 J/kg, so the stronger cells could result in gusty to perhaps
locally damaging winds. Lapse rates are poor though, so not
expecting much of any hail in this environment.

Deep layer shear and propagation vectors will be nearly parallel to
the initiating boundary moving very slowly southward, so it's
probable that we'll see some training of convection. Guidance
indicates that PWs will rise well over 2" in the vicinity and south
of the boundary. Therefore, expecting a heavy rain threat also be
present in addition to the isolated severe threat. With that said,
antecedent dry conditions and high flash flood guidance suggest any
flash flooding treat would be fairly isolated at best, so we've
opted against issuing a Flash Flood Watch at this time.

&&

.SHORT TERM /FRIDAY/...
The boundary will stall near the southern portion of the area into
Friday and lingering instability will keep chances of convection
especially across far southern NJ and Delmarva through Friday
afternoon. The rest of the area looks mostly dry for Friday outside
of perhaps a few stray showers or storms up north. PWs will remain
high though, so heavy rain will remain a threat with any of the
lingering convection across Delmarva and southern NJ. Chances of
convection will end quickly into the late afternoon and evening
hours Friday.

Friday will likely be the coolest day in a while for most with
forecast highs in the low to mid 80s and mostly cloudy skies
providing a break from the heat.  Unfortunately though, it'll still
be muggy with dewpoints remaining within a few degrees of 70. Skies
will begin clearing across the north portion of the area into the
late afternoon and evening.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Friday night through Sunday...

A weak frontal boundary will sit to our south Friday night and this
should keep most of the area dry with showers mainly to our south
towards Virginia. However by Saturday this boundary will start to
move back to the north as an upper level trough and weak low
pressure try to organize near the Gulf Coast. This will start to
bring in some increasing chances for showers/storms by Saturday
afternoon mainly over Delmarva, SE PA, and far southern NJ. However
it doesn't look to be a washout. Expect seasonable temperatures and
humidity levels with variable cloud cover as highs will be mainly in
the 80s to around 90 over the urban corridor.

For Saturday night, the aformentioned front should lift north
into the region as the upper trough deepens to our west with
weak surface low pressure moving north towards Ohio.
Shower/storms may become more widespread across the area by this
time as a result and also could include heavy downpours. Dew
points will also be on the rise so it will be a warm, muggy
night with lows mainly in the upper 60s to mid 70s.

Sunday looks to be hot and humid with a southerly flow in the wake
of the frontal passage. Dew points look to be back into the 70s for
much of the region. As an upper level trough continues to take shape
over the midwest this will result in a fairly deep moisture feed so
expect fairly widespread showers/storms to develop by the
afternoon...especially N/W of the I-95 corridor. While it's early to
get into specifics, PWATs around 2 inches along with ML CAPEs around
1000-2000 j/kg combined with modest shear could result in both the
potential for heavy rainfall and even some severe weather.

Sunday night through Wednesday...

The overall pattern looks to remain muggy and unsettled through at
least the first part of next week as an upper level trough remains
centered to our west over the Great Lakes into the midwestern
States. This will keep the region in a moist southerly flow. That
said the details of the forecast remain uncertain with one of the
wildcards being the track of Isaias as it could track near the
region either Monday or Tuesday. Again though, since this is several
days out this is far from a certainty. Nevertheless, given that
there should be abundant moisture around either way we keep at least
high chance POPs in the forecast through Tuesday. High temperatures
look to generally be around seasonal but dew points and RHs will be
quite high.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...Prevailing VFR with scattered showers and thunderstorms
developing after 21Z. Winds southwesterly around 5-10 kts. High
confidence.

Tonight...Widespread showers and thunderstorms expected for much of
the I-95 corridor and south/east, especially after 03Z. While VFR is
expected to prevail initially, it is probable that convection
will lower ceiling and visibility restrictions, especially after
06Z. Winds variable around 5 kts or less, but generally
favoring a northerly direction outside of convection. Confidence
on timing and placement is low, but confidence on showers and
storms occurring is high.

Outlook...

Friday...Lingering sub-VFR restrictions will improve slowly
around 15-18Z. Scattered showers or thunderstorms will remain
possible at MIV/ACY/ILG/PHL through 00Z. Winds northeasterly
around 5 kts. Moderate confidence.

Friday night - Saturday...Mainly VFR. Occasional showers or
thunderstorms possible especially at MIV/ACY/ILG with localized
sub-VFR conditions. Winds initially light and variable becoming
E/SE 5-8 knots on Saturday. Moderate confidence.

Sunday...Prevailing VFR. Widespread showers and thunderstorms will
locally reduce restrictions. Winds southerly around 10 kts with
higher gusts possible. Moderate confidence.

Sunday night and Monday...Prevailing VFR. Showers and thunderstorms
possible, especially south, on Monday. Low confidence.

&&

.MARINE...
Conditions are forecast to remain below advisory criteria through
the period. Showers and thunderstorms will develop into the evening
hours and last through much of the overnight period. Scattered
showers and thunderstorms remain possible into the day Friday with
below advisory criteria expected otherwise. Seas 2-3 feet on the
ocean waters and 1-2 feet on Delaware Bay. Winds will be southerly
on Thursday around 10-15 kts then will become northeasterly early
Friday around 5-10 kts.

Outlook...

Conditions are forecast to remain below advisory criteria
Friday night through most of the weekend. However a developing
tropical system well south of the area may bring seas exceeding
5 feet by Monday and Tuesday. Scattered showers and
thunderstorms possible each day, especially Sunday.

Rip Currents...

There is a low risk for the development of dangerous rip currents
through Friday.

&&

.EQUIPMENT...
The NOAA Weather Radio All-Hazards broadcast from Hibernia Park,
Pennsylvania (Station WNG-704) remains off the air, but repairs are
anticipated later this week.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Fitzsimmons
Near Term...Robertson/Staarmann
Short Term...Staarmann
Long Term...Fitzsimmons
Aviation...Fitzsimmons/Robertson/Staarmann
Marine...Fitzsimmons/Staarmann
Equipment...WFO PHI
Hazardous weather outlook, Jul 30, 3:45 AM EDT, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
345 AM EDT Thu Jul 30 2020

NJZ001-007-008-PAZ054-055-061-062-310745-
Sussex-Warren-Morris-Carbon-Monroe-Lehigh-Northampton-
345 AM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-310745-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
345 AM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060-070-071-
101>106-310745-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Berks-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
345 AM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms this evening and overnight will be capable
of producing heavy rainfall which may lead to localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Staarmann

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:18 PM EDTSpecial Marine WarningPHI27 min
Jul 30, 2:38 PM EDTSpecial Weather StatementPHIOcean37 min
Jul 30, 2:44 PM EDTSpecial Weather StatementPHISussex46 min
Jul 30, 2:46 PM EDTSpecial Weather StatementPHICumberland44 min
Jul 30, 3:22 PM EDTSpecial Weather StatementPHISussex53 min
Jul 30, 3:27 PM EDTSpecial Weather StatementPHIOcean33 min
Jul 30, 3:32 PM EDTSpecial Marine WarningPHI43 min
Jul 30, 3:51 PM EDTSpecial Weather StatementPHICumberland24 min
Jul 30, 4:05 PM EDTSpecial Marine WarningPHI25 min
Jul 30, 4:06 PM EDTSpecial Weather StatementPHICumberland39 min
Jul 30, 4:35 PM EDTSpecial Weather StatementPHICumberland25 min
Jul 30, 4:59 PM EDTAreal Flood AdvisoryPHICumberland2 hr
Jul 30, 5:06 PM EDTSpecial Weather StatementPHISalem39 min
Jul 30, 5:12 PM EDTSpecial Marine WarningPHI63 min
Jul 30, 5:23 PM EDTSpecial Weather StatementPHISussex22 min
Jul 30, 5:43 PM EDTSpecial Weather StatementPHICape May47 min

Nearby

Heat Advisories in New Jersey, 2020Heat Advisories in Maryland, 2020Heat Advisories in Delaware, 2020Every heat advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.